Cancer is one of the important causes of morbidity and mortality in developed and developing countries. Traditional chemotherapeutic drugs as well as newer targeted anti-cancer drugs resulted in the emergence of new and uncommon but specific dermatological adverse effects, which causes interruption of therapy though they are seldom life-threatening. Recently, various metastatic solid tumors including renal cell carcinoma are treated with novel targeted therapies like sorafenib and sunitinib. They are the first-choice therapy because they inhibit cell proliferation and tumor angiogenesis. Even though various studies established the efficacy and safety of sorafenib, adverse events were reported with this drug, Hand Foot Skin Reaction is one of its kind, which is a dose-related cutaneous toxic reaction. We report a case of sorafenib induced Hand Foot Skin Reaction (HFSR). HFSR is a cutaneous toxic reaction of sorafenib and other multikinase inhibitors, characterized by burning, tingling, paresthesia, and painful sensation of the palms and soles followed by emergence of erythema, blisters followed by hyperkeratosis, desquamation and fissuring.
A 75-year-old female admitted and diagnosed with metastatic renal cell carcinoma presented with an abdominal mass, loss of weight and appetite, and classical CT findings of necrotic mass lesion in right kidney infiltrating into right renal pelvis. She was treated with sorafenib 400 mg BD given for 28 days as first cycle. Towards the end of first cycle of chemotherapy, she experienced pain, tingling and burning sensation over palms and soles while on walking, and intolerance to contact with warm objects. After one week she developed multiple tense blisters with pain over both palms and soles. Cutaneous examination revealed erythema of both palms and soles with multiple tense well-demarcated bullae with yellowish tinge of varying sizes present on palmar side of thumb, index, and middle finger of both hands and few on palms [Figures 1 and 2]. Tense bullae was present over both soles on pressure bearing areas, ventral aspect of toes with surrounding erythema of soles [Figures 3 and 4]. Based on clinical findings of tingling, pain, burning sensation over both hands and feet followed by tense blisters and erythema of palms and soles after 4 weeks of sorafenib therapy, we diagnosed the case as HFSR. For treatment recommendations, it was fitted for grade 2 of CTCAE version 5.0. The patient was treated with potent topical steroids and emollients, and the dose of sorafenib was reduced to 200 mg in the morning and 400 mg in the evening. The lesions subsided, but similar lesions reappeared at the second week of the second cycle of sorafenib. Then the dose was further reduced to 200 mg BD. All the lesions desquamated within 2 weeks. The patient successfully completed her five cycles of sorafenib with said dose and was doing well without any bullae [Figures 5 and 6].
HFSR is also known as palmar–plantar erythrodysesthesia, acral erythema. Burgdorf reaction is a dose-limiting cutaneous toxicity of multikinase inhibitors. The symptoms can occur usually between 3–6 weeks of treatment depending upon the dosage and speed of administration. The patient first experiences tingling, pain and burning sensations over the pressure bearing areas of the hands and feet which may further develop into well-defined, symmetrical tender blisters on erythematous base over palms and soles. Our patient also developed lesions at the end of the fourth week and also had tense bullae on both palms and soles. Patient also experienced dry skin, cracking and desquamation that may interfere with the daily activities of the patient. As per CTCAE v 5 grade 2 include skin changes (e.g., peeling, blisters, bleeding, edema, or hyperkeratosis) with pain limiting daily activity of life. The HSFR differs from the hand foot syndrome caused by traditional chemotherapeutic drugs like 5-florouracil, doxorubicin, capecitabine, docetaxel and is a more severe form with diffuse, erythema, edema and desquamation with prodrome of dysesthesia. The pathogenic mechanisms for the development of HFSR are higher circulating concentration of drug and longer half life in the skin when compared to other organs, the probable mechanism is due to inhibition of PDGFR and c-KIT receptors on human keratinocytes. This may lead to increased toxic local concentrations of these drugs in eccrine sweat glands leading to direct skin toxicity, making the palms and soles vulnerable for skin reaction.
Sorafenib is an orally active multikinase inhibitor class of novel-targeted therapies. They have shown promising results in the inhibition of tumor cell angiogenesis and proliferation.[6,7] It is FDA approved for the treatment of advanced hepatocellular carcinoma, primary renal cell carcinoma, thyroid carcinoma with effects on targeting tumor cell proliferation and tumor angiogenesis. It targets against the VEGFR2, 3, PDGFR-B, protein –serine threonine/kinase family designated rapidly accelerated fibrosarcoma (RAF), Fms like tyrosine kinase -3 (FLT-3), protooncogene (c-KIT). The activity of multikinase inhibitor is not limited to tumor cells; rather it has a variety of systemic side-effects like gastrointestinal, hyperthyroidism, hypertension, and hypoalbuminemia. The dermatological adverse effects are acne, flushing, rash/desquamation, alopecia, xerosis, facial erythema, subungual hemorrhages, leukocytoclastic vasculitis, and pruritus.[8,9] Among which, the clinically significant and dose-limiting dermatological toxicity was HFSR, affecting the function and quality of life that may lead to dose modification or discontinuation of anti-neoplastic therapy. Differential diagnosis of HFSR were Hand foot syndrome, erythema multiforme, chemotherapy induced raynaud's disease, erythromelalgia, and other cutaneous drug reactions. For treatment recommendations, HFSR was graded according to the NCI-CTCAE v 5.0 as -Grade 1 include erythema, edema, or hyperkeratosis without pain, and it can be treated with moisturisers and protective gloves by maintaining the same dose. Grade 2 was characterized by blisters, erythema, hyperkeratosis, and fissures with pain and was managed by topical potent steroids, pregabalin for pain, and dose reduction by 50%. Grade 3 include edema, blisters, bleeding, hyperkeratosis, fissures with pain limiting daily activities and was managed with same treatment but treatment was interrupted for 1–2 weeks.
Sorafenib is the frequently used new option for treating various cancers. It is important to alert the clinicians to be aware of this adverse reactions, which can be tackled successfully.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form, the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
1. Lipworth AD, Robert C, Zhu AX. Hand-foot syndrome (hand-foot skin reaction, palmar-plantarerythrodysesthesia): Focus on sorafenib
and sunitinib Oncology. 2009;77:257–71
2. Degen A, Alter M, Schenck F, Satzger I, Völker B, Kapp A, et al The hand-foot-syndrome associated with medical tumor therapy classification and management J Dtsch Dermatol Ges. 2010;8:652–61
3. Demirçay Z, Gürbüz O, Alpdoğan TB, Yücelten D, Alpdoğan O, Kurtkaya O, et al Chemotherapy-induced acral erythema in leukemic patients: A report of 15 cases Int J Dermatol. 1997;36:593–8
4. Apisarnthanarax N, Duvic MMKufe DW, Pollock RE, Weichselbaum RR. Dermatologic complications of cancer chemotherapy Holland Frei Cancer Medicine.. 20036th ed. Hamilton (ON) BC Decker
5. Bansal S, Sardana K. Singh K, Garg VK. Concurrent hand-foot skin reaction and hair depigmentation with sunitinib: Report of a case and literature review of kinase inhibitors and blocking antibodies Indian J Dermatol. 2014;59:588–91
6. Susan D, Malini M, Reghu R. Sorafenib
induced hand and foot syndrome J Young Pharm. 2018;10:129–30
7. Grandinetti CA, Goldspiel BR. Sorafenib
and sunitinib: Novel targeted therapies for renal cell cancer Pharmacotherapy. 2007;27:1125–44
8. Robert C, Mateus C, Spatz A, Wechsler J, Escudier B. Dermatologic symptoms associated with the multikinase inhibitor sorafenib
J Am Acad Dermatol. 2009;60:299–305
9. Chung NM, Gutierrez M, Turner ML. Leukocytoclastic vasculitis masquerading as handfoot syndrome in a patient treated with sorafenib
Arch Dermatol. 2006;142:1510–1
10. National Cancer Institute Cancer Therapy Evaluation Program. Common Terminology Criteria for Adverse Events [v5.o]. 2017